Starting dose of Levothyroxine for subclinical hypothyoidism

Starting dose of Levothyroxine for subclinical hypothyoidism

Hello everyone,

I'm pretty new here, but loving this forum. A few weeks ago I went to see my GP about some stomach issues. I had some blood tests done (results posted below). Initially I was found to have low iron, so I had more tests done for B12 and thyroid. It turns out I have anti-thyroid antibodies (772), and elevated TSH (5.24 - it was 4.04 when tested a year ago, but nothing was said then), which I really wasn't expecting when I returned to my GP, so it was a bit of a shock when she told me I was developing an auto-immune condition. Anyway, she seemed unsure about whether I should have treatment, she was asking me what I thought. - whether to have treatment now or wait until my TSH reaches 10. From what I have been reading, I'm tending toward taking pre-emptive action and taking Thyroxine before any worse symptoms come about. (I've also started eating brazil nuts every day for selenium!). Anyway, my doctor gave me a prescription in case I decide I want to trial the Thyroxine. I picked it up, and see that the instruction from her is to take 25 ug/day. I have read on here and other places (including the package insert of the L-thyroxine) that 50ug/day is a normal starting dose for adults. Also I read somewhere on here that if the starting dose is too low, things may become worse as the thyroid will stop/slow down producing thyroid itself, but the dosage of the exogenous/drug thyroid will be too low to compensate fully. So I guess I'm wondering if I should take 25ug as prescribed, or to go ahead and just take 50ug. She only prescribed an initial amount of 28 x 25ug tablets, so they won't last long and I'll have to go back to see her pretty soon to get more either way. I feel 25ug/day is too low, but I don't particularly want to annoy the doc and go against her instructions!

By the way, is a feeling of your heart pounding a hypothyroid symptom? I have a home blood pressure monitor which seems to indicate my BP is normal, but my heart sometimes feels like it is pounding quite hard, especially when lying in bed, although my pulse rate is not fast , being around 50bpm.

My only other symptoms are the GI issues sometimes, fatigue (but this has improved a bit since taking iron supplements), and I feel my exercise capacity has decreased (I like to distance run, but find I'm not as fast as I was, but this could just be me getting older and more unfit, and I'm using thyroid as an excuse!)

Thanks :-)

Last edited by

6 Replies

  • Crazy_CatLady,

    25mcg may be enough to raise FT4 and lower TSH to around 1.0. If not, dose can be increased after your next blood test. Palpitations are a symptom of hyothyroidism as are GI issues and fatigue. You may want to reduce exercise until thyroid levels are better.

    Thyroid peroxidase antibodies are positive for autoimmune thyroid disease (Hashimoto's) which causes 90% of hypothyroidism. 100% gluten-free diet may improve symptoms and reduce antibodies.

    For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

    It takes 7-10 days for Levothyroxine to be absorbed before it starts working and it will take up to six weeks to feel the full impact of the dose.

    You should have a follow up thyroid test 6-8 weeks after starting Levothyroxine. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

    Most people will find symptoms resolve after their TSH drops to around 1.0 with FT4 in the upper range but symptoms can lag a couple of months behind good biochemistry.

    Full blood count evaluations above/below range are explained in


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you for the information, Clutter, very helpful and I will talk to my GP about follow up blood tests (although I would've thought she'd have suggested these herself!)

  • Crazy_CatLady Please be aware that although brazil nuts are advised as a source of selenium, that's only the case if they've been grown in selenium rich soil. Unless the packaging informs of such then there's no way of knowing if you're getting any selelenium from the nuts and it's safe to assume that a selenium supplement will be of more help.

  • Thyroid could well be the right excuse :) If you can get hold of one, using a rebounder is possibly the best exercise regimen. It is versatile enough to be used at any level of fitness and disability yet provides a better workout than any other. It has the advantage that you do it at home, meaning you can do just as much as you feel up to at any one time.

    What sort of stomach issues are you having? There is a close link between the gut and a tremendous number of health issues. If your microbiome is out of sorts you will be too. Take a look at adding fermented foods to your diet to stabilise this

    As an addendum to Clutter's dietary advice, with Hashi's being an autoimmune disorder you might want to look into autoimmune diet

  • Hi linlow, thanks for the reply and the helpful links. I have been running marathons for the last few years, so am loathe to give up running just yet. I just don't feel so full of energy as I did. I'm hoping I might get some of that energy back with levothyroxine treatment. Fingers crossed

    My stomach has felt like it would if I had a lot of excess of acid, it has been ongoing for weeks, and antacids & proton pump inhibitors don't do anything. I am now wondering if it might be achlorydria (not enough stomach acid) which seems to be a manifestation of hypothyrpoidism and has similar symptoms to excess acidity.

  • You could well be carbohydrate sensitive. Another sound reason for looking into your diet.

    Low stomach acid is often misdiagnosed and treated as excess acid.

You may also like...